Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Binghamton, NY

July 7, 2021Tioga County, New York

NWS Binghamton, NY issued this special weather statement at Jul 7, 2021, 3:25 PM EDT for Tioga County, New York. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2021, 3:25 PM EDT (19:25 UTC)
Expired
Jul 7, 2021, 4:00 PM EDT
In force
35 min
Issued by
NWS Binghamton, NY

County Tioga County, NY

The radar

The Binghamton radar (KBGM), 34 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

102 
WWUS81 KBGM 071925
SPSBGM

Special Weather Statement
National Weather Service Binghamton NY
325 PM EDT Wed Jul 7 2021

NYZ024-055-072000-
Chemung-Tioga-
325 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHEMUNG AND CENTRAL
TIOGA COUNTIES...

At 325 PM EDT, a strong thunderstorm was located over Spencer, or 14
miles north of Waverly, moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Owego, Berkshire, Newark Valley, Candor, Spencer, Van Etten,
Willseyville, Apalachin, North Spencer and Catatonk.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4229 7662 4228 7648 4226 7647 4226 7642
      4232 7641 4232 7635 4231 7635 4231 7629
      4230 7629 4230 7626 4232 7624 4232 7614
      4206 7617 4214 7664
TIME...MOT...LOC 1925Z 275DEG 22KT 4222 7653 

$$

BJT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Jul 7, 3:11 PM EDT, 14 minutes earlier.

Area forecast discussion, Jul 7, 3:11 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
311 PM EDT Wed Jul 7 2021

.SYNOPSIS...
A Great Lakes storm system will keep showers and thunderstorms
in the forecast through the end of the week. A brief dry period
is possible Saturday, though another chance of showers and
thunderstorms is possible on Sunday.

&&

.NEAR TERM /THROUGH THURSDAY/...

Right now, it is fairly quiet. The hi-res models that had a slightly
later start seemed to be more on track with the timing. The
environment still looks favorable for some scattered, strong
thunderstorms later today. In areas across the southern Finger
Lakes and Susquehanna Regions and southward across NEPA, CAPE
values exceed 1500 J/kg with 0-6km Bulk Shear values of 25-30
kts. While there have been one or two isolated storms to pop up,
hi-res models suggest a later event, mainly this evening
through tonight. Later tonight, the environment does begin to
stabilize, which would limit the severe threat. However, there
does appear that there will be enough instability to support
some scattered thunderstorms overnight, especially across CNY.

A trough over the Great Lakes moves closer to our region overnight.
This will advect tropical moisture from Elsa into the area
supporting another round of rain showers Thursday morning. Some
model guidance does suggest the potential for some thunderstorms as
well, but confidence is too low to include thunder during the
morning hours when the environment will more stable stable.

Temperatures this afternoon are in the 80s and low 90s after clearer
skies and no thunderstorm activity allowed us get closer to our
forecasted highs today. Overnight lows will remain mild as temps
will only fall into the 60s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Wet and unsettled weather likely to start off the short term
period, then trending quieter and drier for the first half of
the upcoming weekend.

Thursday night: A somewhat complex setup, as an upper level
trough over the Great Lakes region advances slow east, while
also absorbing/merging with the remnants of Elsa. Definitely
still some difference and uncertainty in the details of how this
will play out. The NAM/ECMWF/CAN-NH seem to be in general
agreement, that an area of showers/thunderstorms will be around
the region Thursday evening, as and area of lift moves in ahead
of the upper trough. Then, overnight the remnants of Elsa look
to be taking a slightly more westward track; basically near or
just east of the I-95 corridor from DC to Philadelphia and
eventually NYC by Friday morning. The GFS is weaker and a bit
further east. Some of the operational guidance, such as the 00z
ECMWF is indicating a worrisome...deep fetch of Atlantic
moisture pointed right at the eastern half of our CWA. It's
indicating a 30-40 kt southerly LLJ at 850mb; V wind anomalies
are up to 3-3.5 stdev above normal across NJ by 2AM Friday
morning. This would potentially bring an increasing upslope
component to the heavy rain in the Poconos of NE PA and southern
Catskills. PWATS are high, ranging from 1.80 to 2.00" areawide,
with localized areas pushing 2.10"...this is about 2.2 stdev
above average. WPC has placed much of our CWA under a slight
risk for excessive rainfall in this period.

Warm cloud layer is still forecast to be 11k ft thick or
greater, so expecting highly efficient rainfall accumulation.
With the inherent uncertainty in timing and track; stuck close
to WPC/NBM QPF guidance, with some of the latest operational
guidance also blended in. This gave about 0.50 to 1.00" just in
the Thursday night period along and east of I-81, with lower
amounts back to the west. Again, there rainfall totals will be
highly dependent in the exact track of the remnant tropical
system, and if any thunderstorms can develop/move into our area
as well. Otherwise, it will be humid overnight with lows in the
mid to upper 60s.

Friday: Lingering clouds and rain showers expected in the
morning, especially east of I-81 as Elsa (or its remnants) exits
off the southern New England coast. By afternoon, it should
start to dry out gradually, but there may still be some pop up
showers as instability grows. Humid once again with highs in the
upper 70s to lower 80s. Surface winds turn westerly at 5-10 mph
as the flattening upper level trough moves in.

Friday night, Saturday and Saturday night: This should be a
mainly dry and quieter period. Even though a broad upper trough
will be over the CWA during this time, model guidance is showing
dry air in place at 700mb and a weak surface ridge nudging in
from the northwest. Humidity lowers as dry air advects into
the region. Cooler overnight with lows in the mid-50s to lower
60s. Seasonable on Saturday with highs in the mid-70s to lower
80s under partly sunny skies. Cannot rule out an isolated/stray
shower on Saturday, but generally dry weather prevails. Light
northwest winds under 10 mph.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Continued unsettled weather is expected during the long term
period with multiple chances for scattered showers and
thunderstorms.

A large upper level ridge will be building off the Mid-Atlantic
coast and a moist southerly flow will develop across Central NY
and Northeast PA. Multiple disturbances are expected to ride
along the top of the ridge, leading to daily chances for
scattered showers and thunderstorms. Continued to go close to
NBM for PoPs, but just eliminated any mention of likely PoPs
being this far out in the forecast period.

A gradual warming trend is expected during the long term. Highs
in the upper 70s to lower 80s are expected Sunday and Monday.
Then highs in the lower to mid 80s are expected for Tuesday and
Wednesday.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Mainly VFR conditions are expected through late tonight.
However, there is a chance for scattered showers and
thunderstorms this afternoon and through tonight which will
bring restrictions if over terminals. The highest confidence for
afternoon/evening showers and thunderstorms is at AVP, BGM, and
ELM as noted by the TEMPO groups. While the other terminals
could see thunderstorms as well, confidence was not high enough
to include. There is an additional round of thunderstorms
impacting all terminals after 01z. Again, there is the
possibility for showers and thunderstorms before then but
confidence was too low to include them at this time.

Visibilities and ceilings will quickly fall after midnight at
all terminals. IFR and Below Alt Mins are possible at all
terminals, other than AVP where conditions will only fall to
MVFR. With remnants of a tropical system making it's way up the
coast, an increase in moisture is advected into the area,
brining another round of rain showers to all terminals tomorrow
morning.

Winds will remain fairly light, though may be gusty this
afternoon/evening, especially in thunderstorms.

Outlook...

Thursday through Friday...Daily showers and thunderstorms
possible with associated intermittent restrictions, especially
Thursday afternoon-evening.

Friday night through Saturday...Mainly VFR; small chance of a
shower/brief restriction.

Sunday through Monday...Mainly VFR; chance for
showers/thunderstorms and associated restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BTL
NEAR TERM...BTL
SHORT TERM...MJM/MPH
LONG TERM...BJG
AVIATION...BTL/DJP
Hazardous weather outlook, Jul 7, 3:10 AM EDT, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
310 AM EDT Wed Jul 7 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-080715-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
310 AM EDT Wed Jul 7 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Another round of strong to severe thunderstorms will move across the
region this afternoon and evening. The main threats from these
storms will be damaging winds and very heavy downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An eastward moving storm system will interact with moisture from the
remnants of Elsa. Rain in showers and thunderstorms could become
heavy Thursday afternoon and Thursday night, with localized flooding
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

In the hours before

Special weather statement, Jul 7, 1:08 PM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Binghamton NY
108 PM EDT Wed Jul 7 2021

NYZ046-071800-
Otsego-
108 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OTSEGO COUNTY...

At 108 PM EDT, a strong thunderstorm was located over Cooperstown,
moving east at 20 mph.

Winds in excess of 45 mph and pea size hail are possible with this
storm.

Locations impacted include...
Worcester, Middlefield, Cooperstown, Westville, Westford, Bowerstown,
Elk Creek, Oaksville, Index and Toddsville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4253 7470 4252 7472 4268 7505 4280 7497
      4276 7467 4266 7464 4263 7463
TIME...MOT...LOC 1708Z 289DEG 17KT 4272 7495

MPH
Special weather statement, Jul 7, 3:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
325 PM EDT Wed Jul 7 2021

NYZ024-055-072000-
Chemung-Tioga-
325 PM EDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CHEMUNG AND CENTRAL
TIOGA COUNTIES...

At 325 PM EDT, a strong thunderstorm was located over Spencer, or 14
miles north of Waverly, moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Owego, Berkshire, Newark Valley, Candor, Spencer, Van Etten,
Willseyville, Apalachin, North Spencer and Catatonk.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4229 7662 4228 7648 4226 7647 4226 7642
      4232 7641 4232 7635 4231 7635 4231 7629
      4230 7629 4230 7626 4232 7624 4232 7614
      4206 7617 4214 7664
TIME...MOT...LOC 1925Z 275DEG 22KT 4222 7653

BJT

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:56 AM EDTSpecial Weather StatementBGMCayuga, Seneca49 min
Jul 7, 7:50 AM EDTSpecial Weather StatementBGMSeneca40 min
Jul 7, 7:55 AM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Onondaga36 min
Jul 7, 8:27 AM EDTSpecial Weather StatementBGMCortland33 min
Jul 7, 1:08 PM EDTSpecial Weather StatementBGMOtsego52 min
Jul 7, 3:54 PM EDTSpecial Weather StatementBGMSchoharie36 min
Jul 7, 5:08 PM EDTSpecial Weather StatementBGMDelaware37 min
Jul 7, 5:13 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego47 min
Jul 7, 5:21 PM EDTSpecial Weather StatementBGMSchuyler, Steuben39 min
Jul 7, 5:40 PM EDTSevere Thunderstorm WarningBGMDelaware20 min
Jul 7, 5:42 PM EDTAreal Flood AdvisoryBGMBroome, Chenango2 hr
Jul 7, 5:47 PM EDTSevere Thunderstorm WarningBGMChenango40 min
Jul 7, 5:55 PM EDTSpecial Weather StatementBGMChemung35 min
Jul 7, 6:00 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Tioga, Tompkins45 min
Jul 7, 6:01 PM EDTSpecial Weather StatementBGMSchoharie29 min
Jul 7, 6:10 PM EDTSevere Thunderstorm WarningBGMChenango, Otsego50 min
Jul 7, 6:18 PM EDTSpecial Weather StatementBGMSteuben27 min
Jul 7, 6:31 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Steuben44 min
Jul 7, 6:56 PM EDTSpecial Weather StatementBGMTioga34 min
Jul 7, 7:00 PM EDTSpecial Weather StatementBGMOtsego30 min
Jul 7, 7:08 PM EDTSevere Thunderstorm WarningBGMOtsego33 min
Jul 7, 7:14 PM EDTSpecial Weather StatementBGMChemung31 min
Jul 7, 7:17 PM EDTSpecial Weather StatementBGMSteuben43 min
Jul 7, 7:43 PM EDTSpecial Weather StatementBGMTompkins32 min
Jul 7, 7:48 PM EDTSpecial Weather StatementBGMChemung, Steuben42 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.